A Case of Severe Disseminated Autoeczematization Secondary to Cellulitis.
MetadataShow full item record
AbstractAutoeczematization, the dissemination of a local eczematous reaction to a distal site, is closely associated with lower extremity edema. Our patient is a 50-year-old man with a past medical history of drug-induced lupus to hydralazine and recent bilateral cellulitis in his lower extremities. He was presented with complaints of vesicles on his palms and soles and a scaling rash that had spread over his torso, arms, and trunk. Laboratory studies found no evidence of an active rheumatological condition with complement C3 and C4 levels being normal and no anti-dsDNA, anti-histone, anti-Smith, anti-ribonucleoprotein (anti-RNP), anti-centromere, anti-neutrophil cytoplasmic antibodies (ANCA), anti-Ro, or anti-La antibodies present. Moreover, syphilis, HIV, gonorrhea, chlamydia, rickettsia antibody, and Borrelia burgdorferi antibody testing was negative suggesting a non-infectious etiology of the rash. Hypothesizing a dermatologic origin of the rash, a skin biopsy was performed that revealed intermittent foci of moderate hyperparakeratosis and mild hypergranulosis indicative of eczematous dermatitis. Unfortunately, treatment of the disseminated rash with 10 mg of daily oral prednisone and topical triamcinolone acetonide 0.1% ointment proved inefficient, and methotrexate therapy was advised. We posit that cellulitis, a soft tissue infection under the skin, is a potential cause of disruption of the skin barrier that leads to activation of autosensitized T cells. These activated T cells circulate to distal areas of the skin and may lead to autoeczematization. The treatment of these id reactions with corticosteroids - both topical and oral - may be insufficient at reducing dermatitis and require the application of systemic methotrexate or cyclosporine. Through this case, we demonstrate the importance of treating id reactions by stepping up the intensity of treatment due to the severity of autosensitization-driven eczema.
Rights/TermsCopyright © 2022, Bhagat et al.
Identifier to cite or link to this itemhttp://hdl.handle.net/10713/19318
- Diffuse Exfoliative Rash with Sepsis and Eosinophilia: A Case of Erythroderma?
- Authors: Cho J, Elyaman SA, Avera SA, Iyamu K
- Issue date: 2019 Sep 20
- Autosensitization Triggered by Neosporin Use: A Unique Phenomenon.
- Authors: Bathla JS, Tur K, Sragi Z, Sugg K
- Issue date: 2022 Jul
- Smallpox vaccination and adverse reactions. Guidance for clinicians.
- Authors: Cono J, Casey CG, Bell DM, Centers for Disease Control and Prevention
- Issue date: 2003 Feb 21
- Hydralazine-induced anti-neutrophil cytoplasmic antibody-positive renal vasculitis presenting with a vasculitic syndrome, acute nephritis and a puzzling skin rash: a case report.
- Authors: Keasberry J, Frazier J, Isbel NM, Van Eps CL, Oliver K, Mudge DW
- Issue date: 2013 Jan 14
- Lupus Never Fails to Deceive US: A Case of Rowell's Syndrome.
- Authors: Arevalo AB, Nassar R, Krishan S, Lakshmanan P, Salgado M, Chokshi P
- Issue date: 2020